Hypoglycemia Secondary to Stroke

jefftherealmccoy

Forum Crew Member
75
2
8
Ok, I wasn't the lead on this so these decisions wern't my call. Just want to see if how I would've handled it would have been more appropriate.

Just went on a 90/m suffering "stroke like" symptoms since the night before. Pt has some facial drooping, slurred speech, unequal pupils, and weakness on one side. Pt is unable to answer questioning, but can follow simple commands such as grasping or opening his eyes.

Hx of TIA's. Lots of them apparently. Diabetes controlled with metformin. We arrive to find lead medic and EMT prepping pt on scoop stretcher. Wheel him to ambulance, start a line. Come to find out the pt's blood sugar is 34. I'm told to hang a bag of D5.

Everything I was taught says to NOT push sugar when there is a possibility of a stroke. Due to the fact that we cannot diagnose whether it's a bleed or a clot. This pt, to me, sounds like a stroke and due to the fact he's been near unconcious for 8+ hours he's got low sugar.

Thoughts?
 

JPINFV

Gadfly
12,681
194
63
1. Diabetes does not cause hypoglycemia. Certain medications for diabetes cause hypoglycemia. This is a rather important distinction.

1.2 Metformin is not one of those medications.

2. Hypoglycemia can mimic stroke like symptoms.

3. Is the patient on any other medications besides metformin?
 
Last edited by a moderator:

Medic Tim

Forum Deputy Chief
Premium Member
2,139
77
48
As previously said hypoglycemia can mimic stroke like symptoms. Many places cannot call a stroke alert without knowing a bgl or if the bgl is low. I would probably do d5 to d20 and not d50 for this pt.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,488
912
113
Ok, I wasn't the lead on this so these decisions wern't my call. Just want to see if how I would've handled it would have been more appropriate.

Just went on a 90/m suffering "stroke like" symptoms since the night before. Pt has some facial drooping, slurred speech, unequal pupils, and weakness on one side. Pt is unable to answer questioning, but can follow simple commands such as grasping or opening his eyes.

Hx of TIA's. Lots of them apparently. Diabetes controlled with metformin. We arrive to find lead medic and EMT prepping pt on scoop stretcher. Wheel him to ambulance, start a line. Come to find out the pt's blood sugar is 34. I'm told to hang a bag of D5.

Everything I was taught says to NOT push sugar when there is a possibility of a stroke. Due to the fact that we cannot diagnose whether it's a bleed or a clot. This pt, to me, sounds like a stroke and due to the fact he's been near unconscious for 8+ hours he's got low sugar.

Thoughts?
What you're seeing is DM2. The metformin gives it away as such. Hypoglycemia can very easily cause stroke-like symptoms, and that's why we look for it when we go on "possible stroke" calls. If the patient is hypoglycemic, I'm going to either provide D50 really slowly, or I'll make a D10 solution and get some sugar on board to bring that BGL to a more normal level. If the stroke symptoms persist, I know it's most likely a stroke... if the symptoms resolve, it's BGL related. What I'm NOT going to do is give D50 as a bolus.
 

VFlutter

Flight Nurse
3,663
1,190
113
Hemiparesis and Dysarthria can occur with both hypoglycemia and stroke however unilateral mydriasis is extremely concerning for a stroke.

You do not want to slam an amp of D50 but you absolutely need to correct the sugar, preferably before getting to the ER.

There is always the rare possibility that you have two unrelated processes going on. He could be having a stroke and have nocturnal hypoglycemia. Correcting the hypoglycemia may resolve the hemiparesis but leave the underlying neurological defects from the stroke unchanged.
 

Merck

Forum Lieutenant
137
9
18
Likely things are likely. In the face of a hypoglycemic pt, treat it. Sure there's a chance that the pt is having a concurrent stroke but I'd say it's unlikely. He is perhaps more susceptible to hypoglycemia and presents more profoundly based on his extensive neuro hx of TIAs.

The unequal pupils might be concerning but I wouldn't be overly worried, it could easily be a red herring. Any history of eye disease, past trauma, etc?

At 90 if he's experiencing a stroke significant enough to cause the unilaterl mydriasis, probably not much you do is going to matter anyway.

Also, a good gauge is how did he respond to the sugar?
 

TransportJockey

Forum Chief
8,621
1,671
113
The thing w/ CVAs is you don't want to SLAM a bolus of sugar like D50. HAnging a bag of D10 or D5 and slowly bringing the sugar up should be ok, and could r/o a CVA.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,488
912
113
The thing w/ CVAs is you don't want to SLAM a bolus of sugar like D50. HAnging a bag of D10 or D5 and slowly bringing the sugar up should be ok, and could r/o a CVA.
I've found that doing a slow IVP of D50 works quite well. Most of the time, people wake up around 40 mL in...
 

Craig Alan Evans

Forum Lieutenant
135
0
0
The thing w/ CVAs is you don't want to SLAM a bolus of sugar like D50. HAnging a bag of D10 or D5 and slowly bringing the sugar up should be ok, and could r/o a CVA.
I would go so far as saying the thing with hypoglycemia in general is you don't want to slam a dose of D50. A 250 bag of D10 has 25 grams of dextrose the same as an amp of D50 and you can control the rate better and raise their sugar slowly so as not to cause their system a sudden spike they cannot handle. It often takes a diabetic a week or more to recover from our rescue efforts when we slam an amp home and skyrocket their blood sugar. It's like over correcting and hitting a tree. It's just not good medicine.
 

TransportJockey

Forum Chief
8,621
1,671
113
I would go so far as saying the thing with hypoglycemia in general is you don't want to slam a dose of D50. A 250 bag of D10 has 25 grams of dextrose the same as an amp of D50 and you can control the rate better and raise their sugar slowly so as not to cause their system a sudden spike they cannot handle. It often takes a diabetic a week or more to recover from our rescue efforts when we slam an amp home and skyrocket their blood sugar. It's like over correcting and hitting a tree. It's just not good medicine.
Very true... this shortage of D50 makes me very happy it stops some of our medics from doing that now, since we are using 250cc/25g bags of d10 in place of it. I love D10 over D50, and I've been known to use a buretrol to mix D10 back even when we carried D50s
 

mycrofft

Still crazy but elsewhere
11,322
44
48
I/M Glucagon the safer option?

but it has its drawbacks / limitations
I thought of that. And if he is able, why not some simple oral glucose as a challenge, he might regain enough to actually eat something at the hospital and answer questions enroute...or at least allow a better neuro exam. The IV line is probably in protocols and not a bad idea, low sugars in that range can precipitate seizures especially if there is any prediliction such as a CVA.

(Question to caretakers: can I see his blood glucose testing record? Bring a copy to the ER?)

(Metformin has a low frequency of low sugars related to insufficient caloric intake. An how well is this 90 y/o metabolizing it, getting fed/eating, etc?).

HOWEVER, if this has been going on since the prior night, are there likely/common avenues of hypoglycemia which don't progress to lower and lower sugars?..................



Think CVA primary, hypoglyc just one more damned thing after another.
 
OP
J

jefftherealmccoy

Forum Crew Member
75
2
8
Glucagon could have been an option. One I will consider in the future.

For oral glucose, no. Not a viable option. This guy was pretty out of it. I'd be afraid of aspiration for sure.

Talking it over with other medics, and doing some research myself I've come to the conclusion that yes, the sugar needs to be corrected, but D50 doesn't seem like a good option. We carry D5 which could bring the sugar up slow enough to monitor closely, and make sure the concentration in the blood isn't high enough to cause necrosis in case there is a bleed. I also considered pushing another amp of D50 into the bag and only delivering 250cc as to not increase ICP, but hopefully keeping the low concentration of sugar.

Our theory is that even if there is a bleed, if we keep the sugar level <150 the sugar should diffuse throughout the bloodstream enough before it reaches the bleed to cause any more damage than regular blood with the same blood sugar level.
 

Top